Saturday, March 10, 2012

Hindsight: Beta-Blockers And Weight Gain

Back in 2001 (and perhaps even today), beta blockers were among the most commonly prescribed drugs for treating high blood pressure. These drugs lower blood pressure by blocking the beta receptors in the heart and elsewhere thereby decreasing heart rate, cardiac output, and the secretion of renin from the kidney.

Unfortunately, they can potentially also block beta (3)-receptors, that can contribute to increased energy expenditure. This means, that the use of these agents can potentially promote weight gain.

This was the topic of a paper that we published in HYPERTENSION in 2001, where we systematically analysed data on the issue of whether or not beta-blockers can contribute to weight gain.

Our search of the literature revealed eight prospective randomized controlled trials that lasted at least six months, showing that body weight was higher in the beta-blocker than in the control group at the end of the study.

Although the median impact on weight gain was about only about 1.2 kg, the effects ranged between -0.4 to 3.5 kg.

A regression analysis suggested that beta-blockers were associated with an initial weight gain during the first few months after which weight stabilized.

We found no relationship between demographic characteristics and changes in body weight.

In the paper we also discussed various hypotheses how beta blockade could affect metabolism and thereby contribute to weight gain.

Based on these observations, we suggested that the first-line use of beta-blockers in obese hypertensive patients should perhaps be reviewed, as even small changes in body weight may have adverse effects on glucose metabolism and other weight-related health problems. We also suggested that patients treated with beta-blockers, may find it harder to lose weight.

Since this paper was published, the use of beta-blockers as first-line treatment for hypertension has markedly decreased, largely due to the availability of other agents like ACE inhibitors, ARBs, and calcium channel blocker. Nevertheless, for patients, who do need beta-blockers, clinicians should remain aware of the possibility of weight gain with these agents.

According to Google Scholar, this paper has been cited 198 times.

AMS
Edmonton, Alberta

VN:F [1.9.22_1171]
Rating: 8.0/10 (5 votes cast)
VN:F [1.9.22_1171]
Rating: +2 (from 4 votes)
Hindsight: Beta-Blockers And Weight Gain, 8.0 out of 10 based on 5 ratings

10 Responses to “Hindsight: Beta-Blockers And Weight Gain”

  1. Peter says:

    Dear Dr. Sharma,
    I like your many interesting thougts on obesity etc.
    As cardiologist I see quite a lot of essential indications for betablockers.
    Your point is well taken and has been around since your publication in 2001.
    Did you analyse whether there is a difference between different types of betablockers? Specifically: are so-called cardioselective betablockers (e.g. bisoprolol, metoprolol, nevibolol) less problematic in that obesity-related aspects?
    Looking forward to your answer.
    Yours, Peter Z., Germany

  2. Arya M. Sharma, MD says:

    Yes, Peter, there are indeed important indications for the use of beta-blocker and, yes, there are differences: weight gain appears greatest with propranolol; there appears to be no weight gain with carvedilol.

  3. Peter says:

    PS: Thank you, Dr. Sharma; sorry to insist: do you know about the effect on obesity of the so-called cardioselective betablockers (e.g. bisoprolol, metoprolol, nevibolol) ?

  4. Arya M. Sharma, MD says:

    Hard to say as changes in body weight are not routinely reported in beta-blocker trials. My guess is that the more selective BBs have less impact on body weight.

  5. Walter says:

    Just this month i have been prescribed ATORVASTATIN.

    I am following the Weight Watchers program to try reducing my weight.

    Will this drug slow down my weight loss ?

  6. Arya M. Sharma, MD says:

    Atorvastatin is not a beta blocker and should not affect weight loss.

  7. eric says:

    I was on Toprol for a long time for high blood pressure. Then my doctor added propanolol for anxiety. And then because I was gaining weight, it added a TZD drug, because he said I met the criteria for metabolic syndrome, but I have never had diabetes.

    It seems to have changed my whole metabolism, my blood pressure is great but I have gained a lot of weight, which does not come off even thought I exercise rigorously, my whole life in fact. I asked to go on Coreg, but the weight won’t come off.

  8. Amy says:

    I have exercise induced LBBB (with chest pain) and PVCs. My doc put me on a beta blocker that helped a little, but at the gym, anytime I go over 120 BPM I get the same chest pain from the LBBBs. I am scared to stop the Beta Blocker since my symptoms are painful, but my weight has increased and I cannot lose weight. In fact, after three weeks at the gym I put on a pound.
    Am I just going to have to live with being a little overweight? Will my LBBB symptoms ever cease? Three years ago I lost 60 pounds, and I kept it off, until now. It makes me sick to my stomach to think this LBBB/beta blocker problem will cause me to go back to where I was. I worked so hard!!! i am also starving!
    Why me???

  9. Fabio Santos says:

    Dear Dr. Sharma,

    I am pretty worried about my weight gain…I have been taking CONCOR 5MG(bisoprolol) for about the last 6 months, I am 26 years old, and on the med´s for hbp, I´m 5´7, and my weight for years before taking the med´s was 69-71kg. After these 6 month´s, I am now weighing 83-84 kg…I also noticed that about 1-2 months after starting on the med´s, I gained about 10kg!!Which is a lot of weight!I spoke to my doctor about this, and he told me that it´s not the medication…which I highly doubt, because it is a very big coincidence gaining about 10 kg in a month or 2, right after starting on the Medication…I would really like your intake on this situation!Because I am feeling bad with all this weight on me…and afraid of heart failure….

  10. Marilyn says:

    After being on Metoprolol this past year (when I had endovascular surgery for abdominal aneurysm) I am very tired, have gained 15-18 lbs, and losing hair. Any other options available that would not cause these problematic side effects?

Leave a Comment

In The News

Diabetics in most need of bariatric surgery, university study finds

Oct. 18, 2013 – Ottawa Citizen: "Encouraging more men to consider bariatric surgery is also important, since it's the best treatment and can stop diabetic patients from needing insulin, said Dr. Arya Sharma, chair in obesity research and management at the University of Alberta." Read article

» More news articles...

Publications

"Quantitative phase-contrast imaging through a scattering media."

» Browse and download more journal publications...

Watch Dr. Sharma in the News!

Dr. Sharma - NEWS Videos

Listen to Dr. Sharma!

Dr. Sharma - on CBC.ca

Watch Dr. Sharma on Listen Up


  • Subscribe via Email

    Enter your email address:

    Delivered by FeedBurner




  • Arya Mitra Sharma
  • Disclaimer

    Postings on this blog represent the personal views of Dr. Arya M. Sharma. They are not representative of or endorsed by Alberta Health Services or the Weight Wise Program.
  • Archives

     

  • RSS Weighty Matters

  • Click for related posts

  • Disclaimer

    Medical information and privacy
    Any medical discussion on this page is intended to be of a general nature only. This page is not designed to give specific medical advice. If you have a medical problem you should consult your own physician for advice specific to your own situation.


  • Meta

  • Obesity Links

  • If you have benefitted from the information on this site, please take a minute to donate to its maintenance.

  • Home | News | KOL | Media | Publications | Trainees | About
    Copyright 2008–2014 Dr. Arya Sharma, All rights reserved.
    Blog Widget by LinkWithin